Welcome to the Podiatry Arena forums

You are currently viewing our podiatry forum as a guest which gives you limited access to view all podiatry discussions and access our other features. By joining our free global community of Podiatrists and other interested foot health care professionals you will have access to post podiatry topics (answer and ask questions), communicate privately with other members, upload content, view attachments, receive a weekly email update of new discussions, access other special features. Registered users do not get displayed the advertisements in posted messages. Registration is fast, simple and absolutely free so please, join our global Podiatry community today!

  1. Everything that you are ever going to want to know about running shoes: Running Shoes Boot Camp Online, for taking it to the next level? See here for more.
    Dismiss Notice
  2. Have you considered the Critical Thinking and Skeptical Boot Camp, for taking it to the next level? See here for more.
    Dismiss Notice
  3. Have you considered the Clinical Biomechanics Boot Camp Online, for taking it to the next level? See here for more.
    Dismiss Notice
Dismiss Notice
Have you considered the Clinical Biomechanics Boot Camp Online, for taking it to the next level? See here for more.
Dismiss Notice
Have you liked us on Facebook to get our updates? Please do. Click here for our Facebook page.
Dismiss Notice
Do you get the weekly newsletter that Podiatry Arena sends out to update everybody? If not, click here to organise this.

Isotretinoin - Ingrowing toe nails

Discussion in 'General Issues and Discussion Forum' started by toughspiders, Jul 4, 2009.

  1. toughspiders

    toughspiders Active Member


    Members do not see these Ads. Sign Up.
    I attended to a patient who was receiving acne treatment.

    His complaint, an area of inflammation to the medial sulci of the hallux with hypergranulation tissue. Obviously initial thought ingrowing toe nail. His mother then goes on to tell me. That his consultant asked him if he was suffering with ingrowing toe nails. He proceded to tell her that they are a side effect of the drug.

    This is a new one on me. I read that it can have a drying effect on the skin and the nails. I can see how it could make the edges of the nail flaky and split and therefore irritate or grow in....however his nail seemed to be of good texture.

    Anyone know anything of this???
     
  2. Craig Payne

    Craig Payne Moderator

    Articles:
    6
    Re: Roaccutane - Ingrowing toe nails

    Its a known side affect. I recall hearing a couple of conference presentations on this. See this.
     
  3. admin

    admin Administrator Staff Member

    Isotretinoin

    Isotretinoin, also known as 13-cis-retinoic acid (and colloquially referred to by its former brand name Accutane), is a medication primarily used to treat severe acne. Rarely, it is also used to prevent certain skin cancers (squamous-cell carcinoma), and in the treatment of other cancers. It is used to treat harlequin-type ichthyosis, a usually lethal skin disease, and lamellar ichthyosis. It is a retinoid, meaning it is related to vitamin A, and is found in small quantities naturally in the body. Its isomer, tretinoin, is also an acne drug.

    Isotretinoin is primarily used as a treatment for severe acne. The most common adverse effects are a transient worsening of acne (lasting 1-4 months), dry lips (cheilitis), dry and fragile skin, and an increased susceptibility to sunburn. Uncommon and rare side effects include muscle aches and pains (myalgias), and headaches. Isotretinoin is known to cause birth defects due to in-utero exposure because of the molecule's close resemblance to retinoic acid, a natural vitamin A derivative which controls normal embryonic development. It is also associated with psychiatric side effects, most commonly depression but also, more rarely, psychosis and unusual behaviours. Other rare side effects include hyperostosis, and premature epiphyseal closure, have been reported to be persistent.

    In the United States, a special procedure is required to obtain the pharmaceutical. In most other countries, a consent form is required which explains these risks. Women taking isotretinoin must not get pregnant during and for 1 month after the discontinuation of isotretinoin therapy. Sexual abstinence or effective contraception is mandatory during this period. Barrier methods by themselves (e.g., condoms) are not considered adequate due to the unacceptable failure rates of approximately 3%. Women who become pregnant while taking isotretinoin therapy are generally counselled to have a termination.

    Isotretinoin was first marketed as Accutane by Hoffmann-La Roche. It sold well for many years, but in 2009, Roche decided to remove Accutane from the US market after juries had awarded millions of dollars in damages to former Accutane users over inflammatory bowel disease claims. The American College of Gastroenterologists has released a position paper stating that people with inflammatory bowel disease should not be precluded from having their acne treated with isotretinoin. It then became generic and as of 2017 was marketed under many brand names worldwide.[1]

    1. ^ a b Cite error: The named reference brands was invoked but never defined (see the help page).
     
  4. toughspiders

    toughspiders Active Member

    Is it noted in the literature that comes with the drug Craig?

    The aritcle states it can cause paronychia, unless i misinterpreting it. How does it cause an ingrowing nail? It is a true o/c or is it inflammation caused by the drying effect on the skin, or does it cause the nail to grow differently?

    My patient asked if he came off the drug would it go away?

    Sorry for the barrage of q's???
     
  5. Craig Payne

    Craig Payne Moderator

    Articles:
    6
    Hopefully someone who knows more about this than me will respond, but there is the link I posted above (this - scroll down to picture) and this Google search
     
  6. toughspiders

    toughspiders Active Member

    Yeah thanks Craig, I read it.

    Im guessing now that what we see if the clinic may be paranycia and not an ingrowing nail????

    Begs the question of whether nail surgery would be a fruitless exercise

    B
    X
     
  7. SicaL

    SicaL Welcome New Poster

    Isotretinoin does make your skin very fragile, delicate and prone to infection. I would proabably try to manage the ingrown nail before doing a PNA as you take longer to heal when taking the meds. I think the ingrown nail is a result of the changes to the skin being more delicate. If you were to do surgery the area may not heal as quickly and be more prone to infection. Once the client completes the course of medication the skin will return to normal and the ingrown nail may not be a problem as the skin will not be so delicate. This is my first post and is not a very scientific explanation but i hope it helps.
     
  8. Craig Payne

    Craig Payne Moderator

    Articles:
    6
    Here is another drug that has ingrown nails as a side affect:
    Kerydin™ (tavaborole)
    http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4123802/

    Tavaborole

    Tavaborole (trade name Kerydin) is a topical antifungal medication for the treatment of onychomycosis, a fungal infection of the nail and nail bed. Tavaborole began its Phase 3 trials in December 2010[1] and was approved by the US FDA in July 2014.[2] Tavaborole inhibits an essential fungal enzyme, leucyl-tRNA synthetase, that is required for protein synthesis. The inhibition of protein synthesis leads to termination of cell growth and then cell death, eliminating the fungal infection.

     
  9. NewsBot

    NewsBot The Admin that posts the news.

    Articles:
    1
    Adverse effects of isotretinoin: A large, retrospective review
    Piotr Brzezinski et al
    Dermatologic Therapy
    In full text, it said: Paronychia 14 (0.39%)
     
Loading...

Share This Page